Your elderly parent in a nursing home may be susceptible to medication errors. Misuse and overuse of medications are common in care centers for aging adults. According to an NPR report, nursing homes often prescribe antipsychotic drugs meant for bipolar disorder and schizophrenia for dementia and Alzheimer’s disease. Improper or overmedication of these drugs can lead to severe complications – and even death.
How do you know if your parent is dealing with harmful medication errors? What can you do about it? Read below for how to recognize the warning signs and how to respond to protect your elderly parent.
1. Know the warning signs
Recognizing symptoms can help you figure out if your parent is being given too much or the wrong medication. Possible red flags include:
- Dry mouth
- Withdrawing from family and friends
If you notice any of these conditions or behaviors in your parent, make sure you tell a doctor and talk to a lawyer.
2. Evaluate medications
You should check in with your parent if you have concerns about the medicines he or she is taking. Review a complete list of any medications your parent is taking and talk to care providers about it. It is possible that multiple medications from different doctors may interact with each other and cause negative side effects.
3. Ask for facts about the drugs
Now that you know about the risks of medication errors, make sure you and your parent are asking necessary questions about medications. You should both know about the purposes of each prescription and how to use it. If antipsychotic drugs are part of the picture, make sure you understand if there has been any consideration of other treatments.
You expect the professionals in a nursing home to take care of your parent, but sometimes this is not the case. Careless, negligent or even abusive nursing home environments exist. Follow these three steps to prevent your parent from the harmful effects of nursing home medication errors.